Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 82, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 30, 2024, 4:10 PM EDT for 4 counties in New Jersey. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2024, 4:10 PM EDT (20:10 UTC)
- Expired
- Jun 30, 2024, 4:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hunterdon County, NJ, Middlesex County, NJ, Morris County, NJ, Somerset County, NJ
The radar
The Philadelphia radar (KDIX), 75 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:15 PM EDT | TSTM WND DMG | 2 Sse Oldwick, NJ | Many large limbs snapped at the intersection of Tree Top Road and Cedar Road. Time estimated from radar. |
| Jun 30, 4:26 PM EDT | TSTM WND DMG | Bridgewater, NJ | Trees down on wires. Time estimated from radar. |
| Jun 30, 4:28 PM EDT | TSTM WND GST 43 | 3 Nw Bridgewater, NJ | ASOS station KSMQ Somerville. |
| Jun 30, 4:29 PM EDT | TSTM WND DMG | Branchburg Twp, NJ | Few trees down. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 11:09 AM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 856 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
090
WUUS51 KPHI 302010
SVRPHI
NJC019-023-027-035-302045-
/O.NEW.KPHI.SV.W.0082.240630T2010Z-240630T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
410 PM EDT Sun Jun 30 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northeastern Hunterdon County in northwestern New Jersey...
Southern Morris County in northern New Jersey...
Northern Somerset County in northern New Jersey...
Northeastern Middlesex County in northern New Jersey...
* Until 445 PM EDT.
* At 410 PM EDT, a severe thunderstorm was located over Far Hills, or
9 miles north of Somerville, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Perth Amboy, Morristown, Somerville, Somerset, Edison, Bridgewater,
Carteret, Madison, Middlesex, Florham Park, East Hanover, Bound
Brook, Manville, Hackettstown, Chatham, Morris Plains, Mendham,
High Bridge, Clinton, and Peapack And Gladstone.
This includes the following highways...
New Jersey Turnpike between exits 11 and 12.
Interstate 78 in New Jersey between mile markers 13 and 43.
Interstate 287 in New Jersey between mile markers 0 and 39.
Garden State Parkway between mile markers 126 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4055 7425 4050 7426 4050 7428 4048 7427
4060 7501 4084 7482 4083 7435 4074 7437
4068 7445 4066 7445 4067 7441 4065 7440
4060 7446 4059 7421 4056 7421
TIME...MOT...LOC 2010Z 285DEG 38KT 4071 7463
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FitzsimmonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:03 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 30, 3:03 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
303 PM EDT Sun Jun 30 2024
.SYNOPSIS...
A cold front will slide through our region through tonight.
High pressure builds in Monday through Tuesday before moving
offshore Wednesday. A surface trough arrives on Thursday as a
cold front may approach from the northwest Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
Severe Thunderstorm Watch 489 remains in effect until 7 pm.
Strong southerly flow into this evening ahead of a cold front will
usher a warm, humid, and unstable airmass into the region. Surface
dew points ahead of the front are well in the 70s, even around 80 in
some spots. Widespread cloud cover has kept temperatures down from
forecasted highs in the low 90s, but the clouds have kept the dew
points elevated. As a result, with some breaks in the clouds, Heat
Advisory criteria may still be met where the Heat Advisory is in
effect. Will keep it going until 7 pm.
Showers and thunderstorms developing ahead of the approaching cold
front on a pre-frontal trough. As a result of those elevated dew
points, SB CAPE values generally up around 4000 to 5000 J/kg along
with DCAPE values generally 600 to 800 J/kg, but that should rise a
bit more over the next couple of hours. 0-6 km Bulk Shear in the 35
to 45 kt range and PWATs over 2 inches. Storms are moving fairly
quickly, mitigated the flash flood threat for now. Going into this
evening, localized flash flooding is possible. But the primary
threat is for damaging wind gusts with large hail also possible.
Frequent lightning strikes will also occur in the strongest storms.
Storms currently over the southern Poconos and northern New Jersey.
They will continue to sag to the south as they track east into this
evening, intensifying over the I-95 corridor by 5 pm to 7 pm. Storms
then move into southern New Jersey and Delmarva after 8 pm or so.
Cold front passes through the region after midnight or so and storms
will taper off.
A much drier airmass spreads into the region after midnight as dew
points drop into the 50s by daybreak. Northwest winds will pick up
to around 15 mph with gusts up to 20 mph late tonight before
increasing to 15 to 20 mph with gusts up to 25 mph Monday morning.
Winds diminish Monday afternoon.
Much more pleasant weather for Monday with below normal highs in the
upper 70s to around 80.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
High pressure will remain the dominant feature through Wednesday.
The mostly pleasant and tranquil conditions will continue
Tuesday and Wednesday. Highs on Tuesday will be near normal,
mainly in the low- mid 80s. However, with dew points forecast to
remain in the 50s, another pleasant day looks to be on tap.
Lows Tuesday night will be a touch warmer as well, mainly in the
low-mid 60s.
As the high shifts further east on Wednesday, expect low level
southerly return flow to usher in a modest warming trend, but
conditions should remain quite pleasant.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Summary...Approaching trough and cold front will be responsible
for rain chances through the long term. Few changes from the
previous forecast.
Synoptic Overview...A Canadian upper-level trough will push the
ridge southward some Thursday and Friday. At the surface, a
trough arrives Thursday with a cold front approaching from the
northwest Friday.
Thursday (Independence Day) through Sunday...Southerly flow
becomes more established leading to hot and humid conditions
through the weekend. The influence of a Canadian upper-level
trough will start to approach during Thursday, however the
timing and amplitude of this trough is less certain. As of now,
the main trough is more toward the Midwest and therefore the
associated cold front may be slow to approach our area late in
the week. There may be a pre- frontal trough in our vicinity
Thursday into Friday and this may provide enough focus amid a
destabilizing air mass to initiate some convection.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...CIGs lifting to VFR, but sub-VFR in SHRA/TSRA with
conditions improving from NW (KRDG/KABE) to SE (KMIV/KACY) starting
at 02Z and through 04Z or so. Severe thunderstorms likely, and
should a severe storm pass over a terminal, wind gusts in excess of
50 kt could occur. Heavy rain will also result in VSBYs 1SM or less.
Cannot rule out large hail as well. Non-thunderstorm winds will be
out of the SW at 10 to 15 kt with gusts up to 20 kt, turning NW by
this evening at 5 to 10 kt. Winds increase late tonight to 10 to 15
kt with gusts up to 20 kt after 09Z. Moderate confidence overall.
Monday...VFR. NW winds 15 to 20 kt with gusts up to 25 kt,
diminishing to 10 to 15 kt after 18Z. High confidence.
Outlook...
Tuesday and Wednesday...VFR with no significant weather.
Thursday and Friday...Sub-VFR conditions possible with chances
(25-35%) for SHRA and TSRA, especially in the afternoon.
&&
.MARINE...
S winds ahead of an approaching cold front will result in 10 to 15
kt winds with gusts up to 20 kt into this evening. Will go ahead and
cancel the Small Craft Advisory as conditions are not quite meeting
SCA criteria. Winds shift to the NW behind the passing cold front
tonight. Winds increase to 15 to 20 kt with gusts up to 25 kt on all
waters late tonight through midday Monday. Will go ahead and hoist a
new SCA from 09Z to 17Z Monday to cover this.
Thunderstorms on the waters will result in wind gusts in excess of
40 kt, VSBY restrictions in heavy rain, and frequent lightning
strikes. Large hail also possible. Storms should begin to taper off
after midnight, though lingering showers and thunderstorms may
continue on DE ocean waters into daybreak Monday.
Outlook...
Tuesday through Friday...Winds and seas are expected to be below
SCA criteria.
Rip Currents...
Today...South-southwest winds 15-20 mph with breaking waves of
2-3 feet are expected. Swell periods are expected to be up to
6-7 seconds in length. Due to winds and a longer swell period,
have gone with a MODERATE risk for the development of dangerous
rip currents for both the Jersey Shore and Delaware Beaches.
Monday...North-northeast winds 10-15 mph with breaking waves
around 2 feet. Given the elevated winds and waves still around
2 feet, opted to go with a MODERATE risk for the development of
dangerous rip currents for both the Jersey Shore and the
Delaware Beaches.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ070-071-102-
104-106.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ010-012-013-
015-017>020-027.
DE...Heat Advisory until 7 PM EDT this evening for DEZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ012-015-019-
020.
MARINE...Small Craft Advisory from 5 AM to 1 PM EDT Monday for ANZ430-
431-450>455.
&&
SYNOPSIS...AKL/Gorse/Johnson
NEAR TERM...MPS
SHORT TERM...AKL/Johnson
LONG TERM...AKL/Gorse/Johnson
AVIATION...Johnson/MPS
MARINE...Johnson/MPSIn the hours before
Local storm report, Jun 30, 3:32 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
332 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Tstm Wnd Dmg Jim Thorpe 40.87N 75.73W
06/30/2024 Carbon PA 911 Call Center
Corrects previous tstm wnd dmg report from
Jim Thorpe. A few trees down in Jim Thorpe.
Time estimated from radar.
&&
SFJLocal storm report, Jun 30, 3:34 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
334 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Tstm Wnd Dmg Nazareth 40.74N 75.31W
06/30/2024 Northampton PA Public
Large branches snapped and winds estimated
around 60 mph.
&&
SFJLocal storm report, Jun 30, 3:43 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
343 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Tstm Wnd Dmg 1 N Towaco 40.94N 74.34W
06/30/2024 Morris NJ Trained Spotter
Spotter Network: Tree uprooted on a house as
well as a significant amount of branches
ranging between 4-8 inches in diameter. Time
estimated from radar.
&&
DeSilvaLocal storm report, Jun 30, 3:51 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
351 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM Tstm Wnd Dmg 1 WSW Fredon Twp 41.03N 74.83W
06/30/2024 Sussex NJ Trained Spotter
Large tree limb at least 6 inches in
diameter lying across road. Time estimated
from radar.
&&
DeSilvaLocal storm report, Jun 30, 4:06 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
406 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Dmg Blairstown 40.98N 74.99W
06/30/2024 Warren NJ 911 Call Center
Tree down crossing roadway. Time estimated
from radar.
&&
SFJLocal storm report, Jun 30, 4:08 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
408 PM EDT Sun Jun 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Dmg 2 SW Wharton 40.88N 74.61W
06/30/2024 Morris NJ Dept of Highways
NJ DOT - STMC: Downed tree on US 46
eastbound West of CR 669/Canfield Av (Mine
Hill Twp) 2 Right lanes of 3 lanes closed.
Time estimated.
&&
DeSilvaThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:23 AM EDT | Flash Flood Warning | PHI | Atlantic, Cape May, Cumberland | 4 hr |
| Jun 30, 8:00 AM EDT | Special Marine Warning | PHI | 49 min | |
| Jun 30, 1:57 PM EDT | Severe Thunderstorm Warning | PHI | Sussex, Warren | 48 min |
| Jun 30, 2:10 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Sussex, Warren | 50 min |
| Jun 30, 2:42 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Morris, Somerset, Sussex, Warren | 63 min |
| Jun 30, 3:16 PM EDT | Small Craft Advisory | PHI | 21 hr | |
| Jun 30, 3:26 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Morris, Somerset, Warren | 49 min |
| Jun 30, 4:25 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Gloucester | 50 min |
| Jun 30, 4:37 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Mercer | 53 min |
| Jun 30, 4:44 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Morris, Somerset | 31 min |
| Jun 30, 4:53 PM EDT | Flash Flood Warning | PHI | Hunterdon, Middlesex, Morris, Somerset | 3 hr |
| Jun 30, 5:09 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden | 51 min |
| Jun 30, 5:11 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Somerset | 49 min |
| Jun 30, 5:20 PM EDT | Severe Thunderstorm Warning | PHI | Monmouth | 25 min |
| Jun 30, 5:26 PM EDT | Special Marine Warning | PHI | 34 min | |
| Jun 30, 5:51 PM EDT | Severe Thunderstorm Warning | PHI | Burlington, Camden, Gloucester, Salem | 39 min |
| Jun 30, 5:54 PM EDT | Flash Flood Warning | PHI | Burlington, Camden, Gloucester | 3 hr |
| Jun 30, 5:55 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Monmouth, Somerset | 50 min |
| Jun 30, 6:06 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Cumberland, Gloucester, Salem | 39 min |
| Jun 30, 6:17 PM EDT | Special Marine Warning | PHI | 58 min | |
| Jun 30, 6:26 PM EDT | Special Marine Warning | PHI | 64 min | |
| Jun 30, 6:35 PM EDT | Severe Thunderstorm Warning | PHI | Camden, Gloucester, Salem | 40 min |
| Jun 30, 6:40 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Burlington, Camden, Ocean | 65 min |
| Jun 30, 6:42 PM EDT | Severe Thunderstorm Warning | PHI | Middlesex, Monmouth | 48 min |
| Jun 30, 6:44 PM EDT | Special Marine Warning | PHI | 2 hr | |
| Jun 30, 6:49 PM EDT | Special Marine Warning | PHI | 83 min | |
| Jun 30, 7:00 PM EDT | Severe Thunderstorm Warning | PHI | Cumberland | 45 min |
| Jun 30, 7:31 PM EDT | Severe Thunderstorm Warning | PHI | Salem | 44 min |
| Jun 30, 7:34 PM EDT | Special Marine Warning | PHI | 27 min | |
| Jun 30, 7:37 PM EDT | Special Marine Warning | PHI | 53 min | |
| Jun 30, 7:43 PM EDT | Severe Thunderstorm Warning | PHI | Cape May, Cumberland | 24 min |
| Jun 30, 7:56 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Camden, Cumberland, Gloucester, Salem | 49 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.